Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Reno, NV

June 23, 2020Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Jun 23, 2020, 6:27 PM PDT for Lassen County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 6:27 PM PDT (01:27 UTC)
Expired
Jun 23, 2020, 7:00 PM PDT
In force
33 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lassen County, CA

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3694 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS55 KREV 240127
SVRREV
CAC035-240200-
/O.NEW.KREV.SV.W.0003.200624T0127Z-200624T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
627 PM PDT Tue Jun 23 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  East central Lassen County in northern California...

* Until 700 PM PDT.

* At 626 PM PDT, severe thunderstorms were located along a line
  extending from 14 miles south of Termo to 11 miles north of
  Standish to near Susanville, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Susanville and Standish. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4078 12032 4062 12029 4037 12037 4034 12058
      4048 12053 4067 12050
TIME...MOT...LOC 0126Z 230DEG 13KT 4065 12045 4053 12046 4040 12054 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
706 
WWUS55 KREV 240141
SVSREV

Severe Weather Statement
National Weather Service Reno NV
641 PM PDT Tue Jun 23 2020

CAC035-240200-
/O.CON.KREV.SV.W.0003.000000T0000Z-200624T0200Z/
Lassen CA-
641 PM PDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR EAST CENTRAL LASSEN COUNTY...

At 640 PM PDT, a severe thunderstorm was located near Standish, or 21
miles southeast of Eagle Lake, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
Susanville and Standish. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4078 12032 4062 12029 4037 12037 4034 12058
      4048 12053 4067 12050
TIME...MOT...LOC 0140Z 253DEG 10KT 4041 12049 

HAIL...1.00IN
WIND...60MPH
 
$$
878 
WWUS55 KREV 240155
SVSREV

Severe Weather Statement
National Weather Service Reno NV
655 PM PDT Tue Jun 23 2020

CAC035-240205-
/O.EXP.KREV.SV.W.0003.000000T0000Z-200624T0200Z/
Lassen CA-
655 PM PDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LASSEN COUNTY
WILL EXPIRE AT 700 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4078 12032 4062 12029 4037 12037 4034 12058
      4048 12053 4067 12050
TIME...MOT...LOC 0155Z 230DEG 13KT 4044 12045 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:14 PM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 2:14 PM PDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
214 PM PDT Tue Jun 23 2020

.SYNOPSIS...

Above average temperatures will continue through Saturday. There
are chances for afternoon and evening showers and thunderstorms
through Wednesday, with Wednesday expected to have more widespread
coverage. Increasing winds over the weekend will bring concern for
the rapid spread of any fires that start. Sunday into early next
week will bring a major cool down.

&&

.SHORT TERM...

Main change to the short-term forecast to expand coverage of
showers and thunderstorms Wednesday to most of western and west-
central Nevada.

Cumulus have sprung up in the Sierra from Lake Tahoe south and
over the higher terrain of eastern Mono, southern Lyon, and western
Mineral counties, with isolated thunderstorms recently initiating
over Alpine and northern Mono counties. A weak upper-level wave
combined with very warm temperatures is expected to generate a
sufficient amount of instability and lift for isolated thunderstorms
this afternoon and evening in far western Nevada, as well as
eastern California south of Susanville. Farther north has a larger
bust potential with a rather anemic model/ensemble potential for
showers and thunderstorms, especially north and east of Susanville.
Impacts from any thunderstorms today include: brief heavy rain
with rapid temperature drops, small hail, gusty outflow winds, and
some cloud-to-ground lightning strikes. For more details of any
fire concerns, see the fire discussion below.

Wednesday will be similar to today in terms of the heat; however,
westerly winds are forecast to be stronger across the region thanks
to increased thermal gradients with a trough moving into the Pacific
Northwest. These winds are expected to bring enhanced convergence
for focusing showers/thunderstorms across northern Lassen and
Washoe counties, as well as for the Sierra Front of western NV.
Between mid-afternoon and evening, coverage looks to spread out
into west-central and central Nevada basin and range as the trough
digs southeastward. The HRRR is hinting at the potential for
stronger thunderstorms with heavier rainfall in western and west-
central NV as compared to today. This makes sense conceptually
with stronger lower-level focus for deep convection with the
westerly wind push. Fortunately, storms are likely to be moving
faster than today so concern remains low for flash flooding outside
of sensitive spots such as in and near burn scars in steep terrain.

By Thursday, temperatures are expected to be a few degrees cooler
with more of a northerly flow. A slight chance of thunderstorms
is also possible for the southern portions of Mineral and Mono
counties but confidence remains low. -Snyder/LaGuardia

.LONG TERM...Friday through early next week...

After some cooling Thursday, high temperatures rise ~3-6 degrees
Friday as high pressure briefly builds overhead. Highs are expected
to top out in the 90s to low 100s for lower valleys, with 80s for
most Sierra valleys.

Saturday afternoon through Sunday, attention turns to the wind as
a system slowly dropping south from the Pacific Northwest pushes
a notable cold front through the region. Timing of the front currently
varies between late Saturday night-Sunday morning and Sunday evening.
With this in mind, the strongest winds of the weekend may be Sunday
with west wind gusts over 40 mph near and south of I-80. However,
a faster progression would see stronger winds Saturday afternoon
and evening with lesser (but still notable) northwest winds Sunday.
The winds will definitely be a fire weather concern; see the fire
discussion below for more details.

Temperature-wise, a substantial cool down to below normal temperatures
is becoming increasingly likely as the aforementioned system hangs
around the West. While it is not currently mentioned, there is
also a lower end chance for showers and thunderstorms by Monday
and Tuesday although that will be dependent on how far south the
upper low drops. If it remains near the Nevada/Oregon border
chances would likely be restricted to far northern NV/CA; if the
low drops farther into Nevada, convection chances will increase
down to around Hwy 50. -Snyder

&&

.AVIATION...

Thunderstorms are developing this afternoon along the Sierra from
approximately just north of KMMH to near KTVL, starting around 21z.
Storms are likely to continue north and eastward from late afternoon
and into the evening but will be more isolated in coverage. Brief
periods of heavy rainfall could lower ceilings and visibility and
also obscure terrain. Other concern will be gusty outflow winds
from any storms that develop, with erratic gusts of 40-50 mph
possible. Storms should diminish between 03-05z.

Chances / timing for storms today at area terminals:

KRNO: 20% / 00z-04z
KCXP: 20% / 23z-04z
KMEV: 25% / 23z-04z
KTRK: 15% / 23z-02z
KTVL: 30% / 22z-02z
KMMH: 15% / 21z-01z

Additional thunderstorms are possible on Wednesday, with the main
focus along the Sierra Front of Western Nevada northward into
northern Washoe County, spreading into central and eastern Nevada
into the evening. Storms look less likely for Thursday, with just a
stray thunderstorm possible in the Eastern Sierra and most of the
activity shifting into central and eastern Nevada.

Strong and gusty winds are looking possible this coming weekend
so if you have flying plans check back for additional details.
-Dawn

&&

.FIRE WEATHER...

** Thunderstorms today and Wednesday, strong winds possible this
weekend**

Storms are developing this afternoon as expected with little
appreciable change to the forecast. Scattered to isolated
thunderstorms along the Southern Sierra Front, with more isolated
coverage expanding north and eastward into the late afternoon and
early evening. Storm movement will be quite slow, but the lower
levels of the atmosphere remain rather dry. While rain is anticipated
under thunderstorm cores, dry strikes are certainly possible given
the dry sub cloud layer.

Wednesday, a weak trough passage will help provide better
convergence for storm development in Northern Washoe County, with
the main focus late in the afternoon into the early evening.
Otherwise, additional storms along the western Nevada Sierra Front
tomorrow afternoon will be pushed eastward as the westerly flow
increases. Storms will be moving faster than today, but motions
still only look to be around 15 mph. A blended guidance approach
is showing a 10-15% chance of dry strikes outside of thunderstorm
cores. However, with increasing moisture values, feel that the
overall rain footprint will be large enough to mitigate the need
for any Red Flag Warnings.

A few storms may linger on Thursday in the Eastern Sierra, but will
be isolated in coverage with the bulk of the activity shifting
into easter Nevada.

Looking ahead, a big concern will be strong and gusty winds this
coming weekend. Ensemble guidance suggests on Saturday and/or Sunday
we could see gusts in excess of 40 mph ahead of a strong cold front.
We are likely to see heightened fire danger due to winds and low
humidity which could exacerbate any holdover fires from lightning.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 8 PM PDT this evening NVZ421.

CA...&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 23, 2:57 PM PDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Reno NV
257 PM PDT Tue Jun 23 2020

CAZ072-073-NVZ001>003-232245-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
257 PM PDT Tue Jun 23 2020

...THUNDERSTORMS IN THE SIERRA NEAR AND SOUTH OF LAKE TAHOE...

At 250 PM PDT, Doppler radar was tracking thunderstorms extending
from Emerald Bay to Tioga Pass. Movement was north at less than 10
mph. Additional thunderstorms may form out into far western Nevada
near and south of Highway 50 in the next couple hours.

Winds up to 40 mph, brief heavy rain with small hail, and occasional
cloud to ground lightning will be possible with thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm! Strong wind gusts and lightning pose an immediate
danger to boaters.

Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.

&&

LAT...LON 3788 11920 3795 11932 3805 11931 3818 11960
      3845 11968 3869 11998 3882 12004 3884 12013
      3889 12017 3903 12021 3927 11985 3917 11946
      3909 11947 3908 11936 3884 11923 3872 11892
      3821 11876 3795 11897 3783 11921
TIME...MOT...LOC 2150Z 167DEG 33KT 3896 12010 3792 11928

SS
Special weather statement, Jun 23, 4:08 PM PDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Reno NV
408 PM PDT Tue Jun 23 2020

CAZ071-072-NVZ002>005-240100-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-
408 PM PDT Tue Jun 23 2020

...THUNDERSTORMS OVER NORTHEAST CALIFORNIA NORTH OF LAKE TAHOE...

At 400 PM PDT, Doppler radar was tracking thunderstorms along a line
extending from near Lake Davis to near Truckee. Movement was
northeast at 10 mph or less.

Winds to 40 mph, brief moderate rainfall, very small hail, and
isolated cloud to ground lightning strikes will be possible with
these storms.

Locations possibly impacted include...Stampede Reservoir, Herlong,
Chilcoot, Beckwourth, Doyle, the North Valleys of Reno, and
Glenshire-Devonshire near Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on a lake, be prepared to get out of the water and move indoors
or inside a vehicle if storms move into the area. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
Do not be caught on the water in a thunderstorm!

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4043 12021 4036 11978 3986 11960 3930 11986
      3911 12014 3951 12044 3961 12047 3966 12056
      3994 12077 4016 12087
TIME...MOT...LOC 2300Z 209DEG 8KT 3999 12048 3914 12013

SS
Special weather statement, Jun 23, 5:24 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Reno NV
524 PM PDT Tue Jun 23 2020

CAZ071-240100-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
524 PM PDT Tue Jun 23 2020

...STRONG THUNDERSTORM NEAR ANTELOPE LAKE...

At 522 PM PDT, Doppler radar was tracking a strong thunderstorm near
Antelope Lake, or 21 miles west of Herlong, moving northeast at 5
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm along with brief moderate to heavy rain. Rain could cause
localized minor flooding in steep terrain.

Locations impacted include...
Janesville, Lone Rock Campground, Boulder Creek Campground and Long
Point Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 4014 12051 4020 12064 4037 12053 4029 12034
TIME...MOT...LOC 0022Z 211DEG 6KT 4020 12053
Special weather statement, Jun 23, 6:03 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Reno NV
603 PM PDT Tue Jun 23 2020

CAZ071-240145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
603 PM PDT Tue Jun 23 2020

...STRONG THUNDERSTORM IN NORTHEAST PLUMAS COUNTY...

At 600 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Antelope Lake, or 17 miles west of Herlong, moving
east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Brief moderate to heavy rain is also possible with this
storm.

This storm will remain over mainly rural areas of Plumas and
southeastern Lassen Counties near and east of the Walker Fire burn
scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Moderate to heavy rainfall is occurring with this storm. Expect
ponding of water on roadways. In areas of steep terrain, and along
the eastern boundary of the Walker Fire burn scar, minor rock slides
are possible.

&&

LAT...LON 4001 12048 4018 12049 4021 12029 4003 12021
TIME...MOT...LOC 0100Z 255DEG 8KT 4009 12045

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:24 PM PDTSpecial Weather StatementREVPlumas36 min
Jun 23, 6:03 PM PDTSpecial Weather StatementREVPlumas42 min
Jun 24, 1:02 PM PDTFire Weather WatchREVMadera, Mono44 hr
Jun 24, 3:19 PM PDTSpecial Weather StatementREVLassen, Mono56 min
Jun 24, 3:47 PM PDTFlash Flood WarningREVLassen118 min
Jun 24, 4:19 PM PDTSevere Thunderstorm WarningREVMono41 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.